Introduction: Dolutegravir (DTG) is recommended as part of first-line antiretroviral therapy (ART) for people living with HIV(PLHIV). We sought to determine the rate of adverse events (AEs) and discontinuations among Thais treated during acute HIV infection (AHI) and switched to DTG-based regimens.
Methods: Thai participants in the SEARCH010/RV254 cohort who initiated ART during AHI and switched to DTG for at least 48 weeks were prospectively observed and included in the analysis. Rates and characteristics of DTG-related AEs and discontinuations were described.
Results: A total of 313 Thai participants were included in the analysis. The median age was 29 years, 96% were male, 64% had a Bachelor's degree or higher and 16% had a body mass index (BMI) <18.5 kg/m2 . Participants were on ART for a median of 124 weeks before switching to DTG. The median (IQR) body weight increased from 63 (56 to 70) kg before to 65 (58 to 73) kg (p < 0.0001) after 48 weeks of DTG. Forty-nine (16%) developed DTG-related AEs, corresponding to an incidence of 16.6 per 100 person-years. Neuropsychiatric symptoms were most frequently encountered (n = 25, 8%), followed by laboratory abnormalities (n = 16, 5%). Six (2%) discontinued DTG, corresponding to an incidence of 2.4 per 100 person-years. All discontinuations were due to increased liver enzymes in the presence of hepatitis C virus coinfection. In the multivariate analysis, incident hepatitis C virus infection was the only risk factor for discontinuing DTG (hazard ratio 59.4, 95% CI 8.5 to 297.9, p < 0.0001). Neither low BMI nor concurrent abacavir therapy was associated with discontinuation.
Conclusions: DTG was well tolerated with few discontinuations in this cohort of young men. Incident hepatitis C virus infection was a driver of liver-related AEs leading to discontinuations. In populations at risk, regular testing for hepatitis C virus during ART is recommended to anticipate possible AEs, guide management and improve safety.
Keywords: HIV; Asian; adverse effects; dolutegravir; hepatitis C; toxicity.
© 2019 The Authors. Journal of the International AIDS Society published by John Wiley & Sons Ltd on behalf of the International AIDS Society.